Clinical case: 24-year-old student nurse referred to the liver unit with a 6-month history of pyrexia, cognitive dysfunction and abnormal liver function tests. ERCP was normal; CT scan suggested multiple liver deposits; histology showed both fatty infiltration and focal cholangitis. Medical history included type 1 diabetes since age 7yrs; an unusual skin rash that spontaneously remitted 4 years previously; recurrent vulval ulceration, variously ascribed to candida and/or excoriation; 3 spontaneous pneumothoraces over the past 5 years, eventually necessitating thorascopic bullectomy; new-onset isolated cranial diabetes insipidus with normal anterior pituitary 2 years before, MRI demonstrating pituitary stalk thickening. She was referred for management of increasing obesity and brittle diabetes and was found to have developed thyrotroph and gonadotroph failure. MRI showed an enhancing mass, posterior to the optic chiasm, involving the hypothalamus and pituitary stalk.
Stereotactic biopsy revealed Langerhans Cell Histiocytosis (LCH). CT thorax confirmed pulmonary involvement and skin biopsy showed cutaneous involvement. Although bone marrow examination was negative for markers of LCH, as was re-examination of her liver histology, she nevertheless had rapidly multisystem LCH, losing corticotroph function a few weeks later.
Discussion: Although of adult age at eventual diagnosis, the past history and multisystem involvement were consistent with the pattern of childhood LCH. In the absence of large clinical trials, the imperative is primum non nocere. Radiotherapy had no role given systemic disease pattern and, in view of her obesity and brittle diabetes, we did not proceed to high-dose steroid therapy and instead treated her for 2 months with Imatinib, building up to 400 mg daily. There was, however, no clinical or radiological response, with FDG-PET imaging revealing persistent localised hypermetabolism in the area of the hypothalamus. Some of the classical chemotherapy regimes have carries substantial morbidity and, following extensive worldwide consultation, she will therefore shortly be beginning therapy with Cladribine, for which both side effect profile and evidence base appear relatively promising.
01 - 05 Apr 2006
European Society of Endocrinology